Winter Storm, Sheboygan
- When
- February 16, 9:00 AM CST to 6:00 PM CST
- Where
- Sheboygan forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
The only widespread winter storm to affect south-central and southeast Wisconsin, during the 2005-06 winter months of Dec-Jan-Feb, deposited heavy snowfalls of 6 to 14 inches and generated northeast to north winds of 15 to 20 knots with gusts to 35 to 39 knots (40 to 45 mph). The accumulating snow fell in two rounds - during the evening hours of February 15th and in the morning and afternoon…
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The only widespread winter storm to affect south-central and southeast Wisconsin, during the 2005-06 winter months of Dec-Jan-Feb, deposited heavy snowfalls of 6 to 14 inches and generated northeast to north winds of 15 to 20 knots with gusts to 35 to 39 knots (40 to 45 mph). The accumulating snow fell in two rounds - during the evening hours of February 15th and in the morning and afternoon hours of February 16th. Convective bands on the 16th (with thunder) were responsible for a narrow band of heavy snow (accumulations around 12 inches) from Argyle (Lafayette Co.) northeast through the Cottage Grove area of eastern Dane County to the city of Sheboygan (Sheboygan Co.). Hundreds of vehicle accidents were reported via news channels, many schools were closed, and many airplane flights were delayed or cancelled. Some specific snowfall totals include 14 inches in Sheboygan and Saukville (Ozaukee Co.), 13.5 inches in Cottage Grove, 13.0 inches in West Bend (Washington Co.), Middleton (Dane Co.), and Arygle, an estimated 12 to 13 inches in northwestern Green Co., 11.4 inches in Lake Mills (Jefferson Co.), 11.3 inches just northeast of Ripon (Fond du Lac Co.), an estimated 10 to 11 inches in northeastern Green Lake County, 10.7 inches in Reedsburg (Sauk Co.), 10.0 inches in Evansville (Rock Co.), an estimated 9 inches in northeastern Marquette County, 8.9 inches in Lodi (Columbia Co.), an estimated 8 inches in far northwestern Milwaukee County, 7.8 inches in Oconomowoc (Waukesha Co.), and 7 to 8 inches in southern Iowa County. Convective clouds on the 16th deposited 1 to 2 inches of sleet (mixed with some new snow) in a narrow band from Clinton (Rock Co.) northeast to the Palmyra area (Jefferson Co.) to New Berlin (Waukesha Co.) to Shorewood (Milwaukee Co.). This was on top of about 3 inches of snow that fell in the first round of snow that occurred during the evening hours of the 15th. A total of only 0.5 to 3 inches of snow fell along and southeast of a line from Delavan in Walworth County to downtown Milwaukee (Milwaukee Co.), where rain mixed in with the snow. During the height of the storm on the 16th, visibilities were briefly reduced to 1/4 mile where thundersnow was reported. Hourly snowfall rates with some of the thundersnow reached 2 to 4 inches per hour locally. The responsible low pressure moved northeast through extreme northern Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 16, 3:34 AM CST, 5 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 334 AM CST THU FEB 16 2006 .DISCUSSION...FCST FOCUS ON STORM SYS FOR TODAY AND THEN MUCH COLDER REGIME THEREAFTER. IMPRESSIVE FORCING/MOISTURE AND ELEVATED INSTABILITY COMING INTO PLAY TODAY. TIGHT BAROCLINIC ZONE HAS SET UP AND 290-295K ISENTROPIC PLOTS SHOW CONSIDERABLE OMEGA DVLPG THRU 18Z WITH UP TO 4 G/KG OF MOISTURE. DECENT UPPER DVRG ALSO CENTERS ITSELF ARND 18Z AS LFQ OF UPR JET APPCHS. GFS BUFKIT AND CROSS SECTIONS INDICATE THE POTENTIAL FOR CONVECTION WITH STG FRONTOGENETICAL FORCING AHEAD OF H8 LOW. SOME INDICATION OF DRY SLOT LATER TODAY INTO SRN PTNS CWA. THERMAL PROFILE SUPPORTS MAINLY SNOW FOR MUCH OF CWA WITH MAIN QUESTION STILL IN THE SE CRNR. GFS PROFILE FAVORED ATTM. WILL STILL MENTION MIXY IN THE FAR SE THO DIMINISH THAT POTENTIAL INTO THE AFTN HRS. WITH SUCH COLD AIR ALREADY IN PLACE AND AS SYS APPCHS...STRENGTHENS AND PASSES TO OUR SOUTH...A QUICKER CHANGEOVER CANNOT BE RULED OUT...PLUS THE CONVECTIVE POTENTIAL THAT IS IN PLACE. WILL THUS NOT TRIM AMOUNTS TOO MUCH IN THE SE CRNR. TRACK OF H8 THROUGH H5 FEATURES STILL SUPPORTS THE NRN PTN OF CWA GETTING THE HIGHEST TOTALS. WILL CONTINUE WITH THAT TREND AND THUS FAVOR THE NAM QPF LOCATION A BIT MORE THAN GFS...THO GENEROUS GFS QPF MAX IN SRN CWA CERTAINLY REFLECTS THE CONVECTIVE POTENTIAL. WITH SYS PASSING TNGT...VRY COLD AND BLUSTERY REGIME TAKES HOLD. COLDEST GUID MAV WILL BE FAVORED AND IN SOME CASES EVEN LOWERED A BIT. MAY NEED WND CHILL ADVISORIES FOR FRI NGT INTO SAT MRNG. FOR NOW WILL HIGHLIGHT THIS IN HWO. && .MKX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ046- WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-WIZ059-WIZ060-WIZ062- WIZ063-WIZ064-WIZ067-WIZ068-WIZ069. WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ065- WIZ066-WIZ070-WIZ071-WIZ072. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 454 AM CST THU FEB 16 2006 WIZ046-047-051-052-056>060-062>064-067>069-171100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-LAFAYETTE-GREEN-ROCK- 454 AM CST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL BRING HEAVY SNOW AND MIXED PRECIPITATION TO SOUTHERN WISCONSIN TODAY. HEAVY SNOW FROM 6 TO 11 INCHES WILL FALL NORTHWEST OF A LINE FROM PORT WASHINGTON...TO JEFFERSON...TO JANESVILLE. CONSIDERABLE BLOWING AND DRIFTING SNOW IS ALSO EXPECTED LATE THIS AFTERNOON AND TONIGHT WITH SOME MINOR ADDITIONAL SNOW ACCUMULATION POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ARCTIC AIRMASS WILL SWEEP INTO SOUTHERN WISCONSIN BY FRIDAY MORNING AND REMAIN OVER THE REGION THROUGH AT LEAST SUNDAY. LATE NIGHT AND MORNING WIND CHILLS WILL RANGE FROM 15 BELOW TO 30 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS WILL BE NEEDED TODAY AND THIS EVENING. WIZ065-066-070>072-171100- WAUKESHA-MILWAUKEE-WALWORTH-RACINE-KENOSHA- 454 AM CST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL BRING SNOW AND MIXED PRECIPITATION TO SOUTHEAST WISCONSIN TODAY. SNOW...SLEET AND FREEZING RAIN IS EXPECTED WITH SNOW ACCUMULATIONS FROM 2 TO 5 INCHES. BLOWING AND DRIFTING SNOW WILL PREVAIL TONIGHT...WITH SOME MINOR ADDITIONAL SNOW ACCUMULATION AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ARCTIC AIRMASS WILL SWEEP INTO SOUTHERN WISCONSIN BY FRIDAY MORNING AND REMAIN OVER THE REGION THROUGH AT LEAST SUNDAY. LATE NIGHT AND MORNING WIND CHILLS WILL RANGE FROM 15 BELOW TO 30 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SNOW AND ICE REPORTS WILL BE NEEDED TODAY AND THIS EVENING. LMZ643>646-665-171100- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 454 AM CST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT TODAY AND TONIGHT. GUSTY NORTHERLY WINDS TO 34 KNOTS WILL GENERATE WAVES TO 10 FEET TODAY AND TONIGHT...AS LOW PRESSURE MOVES ACROSS NORTHEAST ILLINOIS INTO LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY NORTHWEST WINDS TO 25 KNOTS MAY CONTINUE FRIDAY THROUGH FRIDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
833 AM CST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM SNOW OCONOMOWOC 43.11N 88.50W
02/16/2006 M4.2 INCH WAUKESHA WI NWS EMPLOYEE
0822 AM SNOW 9 W FRANKLIN 42.90N 88.17W
02/16/2006 M1.0 INCH WAUKESHA WI NWS EMPLOYEE
0822 AM SNOW FORT ATKINSON 42.93N 88.84W
02/16/2006 M3.0 INCH JEFFERSON WI NWS EMPLOYEE
FREEZING RAIN BEGAN AT 830 AM.
0822 AM SNOW CALEDONIA 42.81N 87.92W
02/16/2006 M1.2 INCH RACINE WI NWS EMPLOYEE
&&
RSCHAARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
853 AM CST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM SNOW SALEM 42.55N 88.11W
02/16/2006 M0.5 INCH KENOSHA WI CO-OP OBSERVER
&&
RSCHAARThe national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492667, 5492668, 5492669, 5492670, 5492671, 5492672, 5492673, 5492674, 5492675, 5492676, 5492677, 5492678, 5492679, 5492680, 5493175, 5493176, 5493177.